Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS Wichita, KS

June 13, 2017Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2017, 9:14 PM CDT for Russell County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 9:14 PM CDT (02:14 UTC)
Expired
Jun 13, 2017, 9:58 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:30 PM CDTTSTM WND GST 56Russell Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KICT 140214
SVRICT
KSC167-140315-
/O.NEW.KICT.SV.W.0120.170614T0214Z-170614T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
914 PM CDT TUE JUN 13 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...

* Until 1015 PM CDT

* At 914 PM CDT, a severe thunderstorm was located near Walker,
  moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Paradise, Waldo, Russell Airport and
  Wilson Lake.

This includes Interstate 70 between Mile Markers 175 and 189.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9904 3913 9848 3905 9849 3870 9901
      3870 9904
TIME...MOT...LOC 0214Z 225DEG 48KT 3882 9906 

HAIL...0.88IN
WIND...70MPH
 
$$

HOWERTON
2 follow-up statements
840 
WWUS53 KICT 140232
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
932 PM CDT TUE JUN 13 2017

KSC167-140315-
/O.CON.KICT.SV.W.0120.000000T0000Z-170614T0315Z/
Russell KS-
932 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN RUSSELL COUNTY...

At 932 PM CDT, a severe thunderstorm was located 7 miles north of
Russell, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Russell, Lucas, Luray, Paradise, Waldo, Russell Airport and Wilson
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9904 3913 9848 3905 9849 3882 9883
      3892 9904
TIME...MOT...LOC 0232Z 221DEG 44KT 3899 9889 

HAIL...<.75IN
WIND...60MPH
 
$$

HOWERTON
583 
WWUS53 KICT 140258
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
958 PM CDT TUE JUN 13 2017

KSC167-140307-
/O.CAN.KICT.SV.W.0120.000000T0000Z-170614T0315Z/
Russell KS-
958 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9848 3905 9849 3882 9883
      3892 9904
TIME...MOT...LOC 0256Z 225DEG 48KT 3923 9858 

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:53 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 6:53 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 PM CDT Tue Jun 13 2017

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 240 PM CDT Tue Jun 13 2017

An upper low over Montana this afternoon will lift northeastward
across the northern Plains tonight into Wednesday. The trailing
end of the upper trough axis will move eastward across Kansas
tonight into Wednesday morning. Low-level winds will back in the
warm sector, with increased convergence along the dryline
extending from central Kansas to the Texas Panhandle late this
afternoon and evening, despite the dryline retreating slightly
westward this evening. Weakening inhibition, combined with lift
from the approaching upper trough and dryline convergence, should
allow fairly isolated storms to develop near the western fringes
of the forecast area by early this evening. A small cluster or two
may evolve overnight, aided by upper-level diffluent flow and a
strengthened low-level jet. Not expected widespread storm
coverage. Any isolated storms early on could be supercells given
very strong instability and moderately strong shear. A few reports
of large hail and severe wind gusts will be possible, with fairly
high LCL's.

As the upper low lifts into Canada on Wednesday, the trailing
frontal boundary is progged to stretch from northeast Kansas to
south-central Kansas, to northwest Oklahoma. Strong insolation and
rich Gulf moisture along/south of the front will lead to very
strong to extreme diurnal instability, with cap strength weakening
from northeast to southwest along the front in the afternoon.
Weak frontal convergence with some increased diffluent upper flow
may allow a cluster or two of storms to initiate southwestward
along the front in the pm/eve hours. Primarily, a multicell storm
mode seems favored with localized severe winds/hail possible.

Moderate west-northwesterly flow aloft is indicated Thursday into
Friday, with a lingering frontal/outflow/dryline intersection in the
Kansas region. Rich, Gulf moisture/instability will persist in the
warm sector with above normal temperatures, and continued periodic
chances for strong-severe storms over central/eastern Kansas.
Heat indices of 100-104 degrees are possible both afternoons.

.LONG TERM...(Saturday through Tuesday)
Issued at 240 PM CDT Tue Jun 13 2017

The GFS and ECMWF continue to indicate a shortwave trough
amplifying as it moves across the northern Plains/Upper
Mississippi Valley into the Great Lakes over the upcoming weekend.
This pushes a cold front southward through the forecast area
Saturday night, with an accompanying chance of thunderstorms. A
return to more seasonal temperatures is indicated behind the front
from Sunday into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jun 13 2017

Primary aviation concern will be thunderstorm chances and
coverage this evening and overnight. Thinking highest chances this
evening will affect portions of central and north-central Kansas
(including Russell and Great Bend), as widely scattered
thunderstorms form in the vicinity of a retreating dryline, with
chances increasing further east and southeast after 10-11pm
(including Salina, Wichita and Hutchinson), as a shortwave
currently across the central/southern Rockies approaches from the
west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  93  71  96 /  30  20  20  20
Hutchinson      71  93  68  97 /  30  10  10  20
Newton          71  92  70  95 /  30  20  10  30
ElDorado        72  92  70  94 /  20  30  30  20
Winfield-KWLD   74  93  71  95 /  20  30  30  20
Russell         68  92  65  97 /  30   0   0  30
Great Bend      68  92  65  98 /  30   0   0  20
Salina          72  94  68  97 /  30  10  10  40
McPherson       71  93  68  97 /  30  10  10  30
Coffeyville     75  89  71  92 /  10  20  30  20
Chanute         74  88  71  92 /  20  30  40  20
Iola            74  88  70  93 /  20  40  40  20
Parsons-KPPF    75  89  71  92 /  10  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ADK
Hazardous weather outlook, Jun 13, 7:54 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
754 PM CDT Tue Jun 13 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
754 PM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms will affect portions of
central and south-central Kansas this evening, mainly west of a line
extending from Salina to Hutchinson to Kingman. The strongest
activity will be capable of golfball size hail and 65 mph winds.
Additional thunderstorm activity could venture as far east as the
Flint Hills overnight, with a few strong to marginally severe storms
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms will be possible Wednesday afternoon and evening,
generally along and southeast of the Kansas Turnpike. Hail up to
golf ball size and damaging downburst winds will be the main
threats.

Scattered storm chances remain in the forecast Thursday through
Saturday night. Any storms that develop during this time will have a
good chance to become severe, with large hail and damaging winds
the main threats.

Heat indices of 100 to 104 are expected across much of the area
during the afternoon and early evening Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

A few storm spotters may be needed this evening, generally west of a
line extending from Salina to Hutchinson to Kingman.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 13, 6:20 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     1 W RUSSELL             38.89N 98.87W
06/13/2017                   RUSSELL            KS   LAW ENFORCEMENT

            2 SEMI TRACTOR TRAILERS WERE BLOWN OVER WEST OF TOWN ON
            I-70.

&&

BDK
Local storm report, Jun 13, 6:27 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
06/13/2017  M72.00 MPH       RUSSELL            KS   AMATEUR RADIO

&&

BDK
Local storm report, Jun 13, 8:09 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             WNW GENESEO             38.52N 98.16W
06/13/2017  E0.88 INCH       RICE               KS   TRAINED SPOTTER

&&

BDK
Special weather statement, Jun 13, 8:18 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
818 PM CDT TUE JUN 13 2017

KSZ047-140145-
Barton KS-
818 PM CDT TUE JUN 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 845 PM CDT

* At 817 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Pawnee Rock, or 6 miles
  northeast of Larned...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert and Great Bend Airport.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3845 9903 3845 9874 3826 9875 3826 9903
TIME...MOT...LOC 0118Z 231DEG 30KT 3826 9905

HOWERTON
Special weather statement, Jun 13, 8:29 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
829 PM CDT TUE JUN 13 2017

KSZ050-140200-
Rice KS-
829 PM CDT TUE JUN 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Rice County in central Kansas...

* Until 900 PM CDT

* At 827 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sterling...moving northeast at
  65 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lyons, Sterling, Little River and Alden.

LAT...LON 3852 9808 3852 9792 3830 9792 3817 9808
      3817 9841
TIME...MOT...LOC 0128Z 223DEG 57KT 3815 9827

HOWERTON
Special weather statement, Jun 13, 8:35 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
835 PM CDT TUE JUN 13 2017

KSZ032-047-140200-
Russell KS-Barton KS-
835 PM CDT TUE JUN 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 900 PM CDT

* At 832 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Otis...moving northeast at 50
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Gorham, Albert, Olmitz, Milberger, Galatia and Susank.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3889 9904 3870 9865 3854 9882 3843 9903
      3870 9903 3870 9904
TIME...MOT...LOC 0134Z 220DEG 42KT 3855 9909

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:18 PM CDTSpecial Weather StatementICTBarton27 min
Jun 13, 8:29 PM CDTSpecial Weather StatementICTRice31 min
Jun 13, 8:35 PM CDTSpecial Weather StatementICTBarton25 min
Jun 13, 9:47 PM CDTSpecial Weather StatementICTLincoln43 min
Jun 13, 10:09 PM CDTSpecial Weather StatementICTEllsworth36 min
Jun 14, 1:40 AM CDTSpecial Weather StatementICTHarper, Kingman35 min
Jun 14, 2:19 AM CDTSevere Thunderstorm WarningICTHarper, Sumner41 min
Jun 14, 3:10 AM CDTSpecial Weather StatementICTButler35 min
Jun 14, 6:43 PM CDTSpecial Weather StatementICTButler47 min
Jun 14, 6:50 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.